The medication naloxone hydrochloride (naloxone) can block the effects of opioid medicines momentarily. In the event of an opioid overdose, naloxone can aid in breathing recovery.
How do opioids work?
The drug class known as opioids comprises morphine, heroin, methadone, oxycodone, and fentanyl. This class of medications is frequently administered to treat pain.
What symptoms and telltale indications indicate an opioid overdose?
When you consume more opioid medicines than your body can handle, an overdose occurs. Some warning signs and symptoms are: slow, erratic, or nonexistent breathing weak or absent heartbeat clammy, pale skin extreme somnolence being unconscious or unable to awaken pinpoint (very tiny) pupils Hypotension (unusually low blood pressure) (unusually low blood pressure) Hypoxia (a shortage of oxygen which can lead to brain damage, heart arrest, and death) (a lack of oxygen which can lead to brain damage, cardiac arrest, and death)
Is opioid abuse or overdose a problem at work?
According to the Canadian Union of Public Employees (CUPE), ""[workers] are] more likely to encounter clients, patients, and members of the general public who are experiencing suspected opioid overdose reactions as the prevalence of opioid overdose increases."" Additionally, according to the National Institute for Occupational Safety and Health (NIOSH), ""Workers are likely to be at higher risk for injury if they are under the influence of opioids while at work. There will be higher chances for catastrophic incidents that affect many people in addition to the worker for those working in safety-sensitive occupations like transportation and heavy equipment operators. For more general information about opioids and other substances, please check see the OSH Answers section on ""Substance Use in the Workplace.""
If the workplace decides to keep naloxone on hand, what should they do?
Some groups have chosen to include naloxone in their first aid programs or make it available to the general public due to the drug's simplicity of administration and effectiveness. Most pharmacies and municipal health departments sell ""take-home"" kits that involve an injection or a nasal spray. A prescription is not necessary for the kits. The kits should be replaced as needed because they expire (approximately every 18-24 months). For more details, please refer to the OSH Answers on Opioids (including Fentanyl) - Precautions for first responders. It is advised that an employer seek legal advice before deciding to provide additional first aid measures (such as over-the-counter medications, oxygen administration, use of epinephrine auto-injectors, naloxone, etc.) so they are aware of any liability concerns and can check with the local authority in charge of health and safety. For instance, it is not advised to distribute OTC drugs in several jurisdictions (although an individual who can purchase using a vending machine may be permissible). Distribution of over-the-counter medicines may be legal in some other countries if certain conditions are met (including the appropriate training of first aid personnel). Employers must have policies and procedures in place that were created in collaboration with the committee or representative for health and safety. During the incident response, every person responding to a problem needs to be aware of their roles and responsibilities. People who administer naloxone ought to be trained to spot the symptoms of an opioid overdose and know what to do. It is advised that these people receive first aid instruction, including cardio pulmonary resuscitation (CPR). It's also essential to receive training on how to react to someone who might be violent. Be aware that naloxone has a short-term opioid impact reversal effect. The individual receiving naloxone may go through acute opioid withdrawal, which can cause discomfort, anguish, and agitation. Those around run the danger of getting hurt. Along with these symptoms, withdrawal can also cause pulmonary edema, seizures, nausea, vomiting, and tremors (fluid accumulation in the lungs). Aggressive behavior, convulsions, bodily aches, diarrhea, an elevated heart rate, and other symptoms are possible side effects of naloxone. It is advised to use the proper personal protective equipment (PPE) to safeguard against biological exposure. When exposure to blood or other bodily fluids is a possibility, follow standard procedures. Support following an incident is also advised. It's possible that the incident was traumatic, making mental health counseling required. Follow the manufacturer's directions for keeping naloxone. Naloxone must typically be maintained in the box and kept at room temperature (between 15 and 25°C) until it is time to use it. shield against light. Narcan has a shelf life. Make sure there is always a current dose accessible and check the expiration date.
Would you ever use naloxone?
Giving naloxone to someone who has overdosed on opioids and is unconscious is safe. Giving naloxone to someone who is unconscious if you don't know what caused it is unlikely to damage them any more. Alcohol, benzodiazepines, and psychostimulants, as well as other drugs like naloxone, cannot be used to reverse drug overdoses (e.g., cocaine, amphetamines, etc.). An extremely unusual allergy to naloxone may be life-threatening. Naloxone should still be given, according to Health Canada, because ""the result is probably better than not giving it.""
How should you administer first aid when taking naloxone?
As contact with opioid medicines can be risky, please also review the OSH Answers on Opioids (including Fentanyl) - Precautions for first responders for additional details. Do not handle or contact any products if you are unsure. When naloxone is administered: Know the warning signs and symptoms of an overdose on opioids. Make an urgent call for medical aid. If you are trained and it is safe for you to do so, start CPR if the person's respiration stops. To see if the person is known to have a naloxone allergy, look for a medical alert tag on their clothing. the naloxone to the patient (including when a potential allergy is unknown). The medication might be offered as a nasal spray or as an injection. Follow the manufacturer’s instructions for safe use. It may take about 1 to 5 minutes for breathing to return to normal. Monitor the person’s condition while waiting for emergency assistance. Naloxone lasts for about 20 to 90 minutes. Since opioids may remain in the person’s system longer, symptoms may return. A second dose may be required. Be prepared that the person may become aggressive, or may vomit/ have diarrhea. Always call for emergency medical assistance. A medical professional should monitor the person’s recovery. If using an injection method, be aware of the hazards and risks associated with needlestick injury and the transmission of infections.""" - https://www.affordablecebu.com/